Alert archive / Ohio / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 232, NWS Pittsburgh, PA

September 3, 2002Tuscarawas County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Sep 3, 2002, 6:40 PM EDT for Tuscarawas County, Ohio. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 3, 2002, 6:40 PM EDT (22:40 UTC)
Expired
Sep 3, 2002, 7:45 PM EDT
In force
65 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Tuscarawas County, OH

The radar

The Pittsburgh radar (KPBZ), 107 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 7:06 PM EDTThunderstorm WindUhrichsville, OHThunderstorm winds downed numerous trees and power lines in the Uhrichsville and Dennison area, blocking area roadways. Approximately 2,200 customers were without power across the region as a result of the storm.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 3, 3:40 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.7 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 716 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
716 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1159 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

105 
WUUS51 KPBZ 032240
SVRPBZ
OHC157-032345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
639 PM EDT TUE SEP 3 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TUSCARAWAS COUNTY IN OHIO

* UNTIL 745 PM EDT

* AT 639 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER DOVER...MOVING SOUTHEAST AT 15 MPH.

* SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  STRASBURG...
  STONE CREEK...

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 6:06 PM EDT, 34 minutes earlier.

Area forecast discussion, Sep 3, 6:06 PM EDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
606 PM EDT TUE SEP 3 2002

UPDATED ZFP FOR END OF WATCH 669.

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

In the hours before

Special weather statement, Sep 3, 3:44 PM EDT, 2 hours 56 minutes before
OHZ039>041-048>050-057>059-068-069-WVZ001>004-040100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
344 PM EDT TUE SEP 3 2002

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM EDT TUESDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARSHALL        OHIO

IN OHIO...

  BELMONT         CARROLL         COLUMBIANA      COSHOCTON
  GUERNSEY        HARRISON        JEFFERSON       MONROE
  MUSKINGUM       NOBLE           TUSCARAWAS

A SEVERE THUNDERSTORM WATCH MEANS THAT THUNDERSTORMS WITH LARGE HAIL
AND DAMAGING WINDS ARE POSSIBLE. IF SEVERE THUNDERSTORMS BECOME
CERTAIN...WARNINGS WILL BE ISSUED.
Special weather statement, Sep 3, 5:34 PM EDT, 1 hour 6 minutes before
OHZ039>041-PAZ007-013-032300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
534 PM EDT TUE SEP 3 2002

...LINE OF STRONG THUNDERSTORMS ARE MOVING EAST...

A LINE OF STRONG THUNDERSTORMS LOCATED IN NORTH CENTRAL OHIO WILL BE
MOVING THROUGH THE AREA BY 5:45 PM. THESE STORMS WILL BE MOVING EAST
TO SOUTHEAST AT ABOUT 30 MILES AN HOUR.

LOCALLY HEAVY RAINFALL FROM THESE STORMS MAY CAUSE PONDING OF WATER.
WIND GUSTS OF 40 TO 50 MILES AN HOUR ARE POSSIBLE AS WELL AS SMALL
HAIL.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES AND WARNINGS IF
THESE STORMS INTENSIFY.
Special weather statement, Sep 3, 6:20 PM EDT, 20 minutes before
OHZ048>050-057-058-PAZ008-014-020-WVZ001-032330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
620 PM EDT TUE SEP 3 2002

...LINE OF STRONG THUNDERSTORMS ARE MOVING EAST...

A LINE OF STRONG THUNDERSTORMS LOCATED IN NORTH AND CENTRAL OHIO
WILL BE MOVING THROUGH THE AREA BY 6:30 PM. THESE STORMS WILL BE
MOVING EAST TO SOUTHEAST AT ABOUT 30 MILES AN HOUR.

LOCALLY HEAVY RAINFALL FROM THESE STORMS MAY CAUSE PONDING OF WATER.
WIND GUSTS OF 40 TO 50 MILES AN HOUR ARE POSSIBLE AS WELL AS SMALL
HAIL.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES AND WARNINGS IF
THESE STORMS INTENSIFY.
Local storm report, Sep 3, 6:25 PM EDT, 15 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
625 PM EDT TUE SEP 3 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0620 PM    HOMEWORTH                 OH   WIND DAMAGE
09/03/02   COLUMBIANA                     LARGE TREES BLOWN DOWN.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 6:11 PM EDTSevere Thunderstorm WarningPBZColumbiana64 min
Sep 3, 7:03 PM EDTSevere Thunderstorm WarningPBZJefferson57 min
Sep 3, 7:10 PM EDTSevere Thunderstorm WarningPBZHarrison65 min
Sep 3, 7:46 PM EDTSevere Thunderstorm WarningPBZBelmont59 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.